INADVERTENT INTRATHECAL ADMINISTRATION OF IONIC CONTRAST MEDIUM TO A DOG

Authors

  • FRANÇOISE A. ROUX,

    1. Emergency and Critical Care Unit, Nantes School of Veterinary Medicine, Atlanpole, La Chantrerie, BP 40 706, 44 307 Nantes Cedex 03, France, and
    2. Emergency and Critical Care Unit, Cummings School of Veterinary Medicine, Tufts University, 200 Westboro Road, North Grafton, MA.
    Search for more papers by this author
  • JACK-YVES DESCHAMPS

    1. Emergency and Critical Care Unit, Nantes School of Veterinary Medicine, Atlanpole, La Chantrerie, BP 40 706, 44 307 Nantes Cedex 03, France, and
    Search for more papers by this author

Address correspondence and reprint requests to Jack-Yves Deschamps, at the above address. E-mail: deschamps@vet-nantes.fr

Abstract

A hyperosmolar ionic contrast medium, ioxithalamate (Telebrix®), was inadvertently injected intrathecally to a dog during myelography. The resultant severe adverse effects were myoclonus, uncontrollable seizures, and hyperthermia. These symptoms have been described by some authors as “ascending tonic–clonic seizure syndrome.” The dog completely recovered within 24 h. The literature on 47 humans receiving intrathecal ionic contrast medium after 1966, one dog and one horse was reviewed, including the drugs involved, the circumstances of their use, and the symptoms, treatment and outcome of patients who received the drugs intrathecally. Recommendations to prevent such a misuse are given. The present report and review are a reminder that ionic contrast media are absolutely contraindicated for myelography. Only nonionic contrast media can be used intrathecally. All of the hyperosmolar contrast media are ionic and therefore contraindicated for myelography.

Ancillary